Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Have anxiety and panic attacks. On Ativan. Blood pressure normal. Do I need medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Hi Doctor

Thank you for taking the time to answer my question.

I have anxiety & panic attacks. I currently take Ativan that was prescribe to me by my Physiatrist. I’m 5’10 205lbs I exercise regularly. My blood pressure is usually below normal but when I get the attacks it elevates my pressure and heart rate is this normal due to anxiety? When I see my family doctor do you think I should ask him If I need (certain) medication to take during the attacks specially for the elevation of my blood pressure and heart rate?

My pressure calms down usually with my ativan medication and once the anxiety attacks are over. I also get startled easily. (For Example) Ill be driving calmly on the road and say if a fire truck comes behind me with XXXXXXX I get startled and I feel a stress-rush and my heart starts pounding fast. Or like if im in the supermarket and I run into an ex girlfriend I get that (startled rush feeling) and my heart starts pounding and heart race increases could be because of the sudden shock or surprise of the moment?

I had blood work done (general) and EKGs and CHEST X RAYs all where fine and normal.

Is my problem all related to anxiety and panic attacks?

Is it safe for me to exercise and have sexual relationships? Sometimes during intimacy im so excited and work myself up I think my body produces to much adrenaline and I feel my heart pounding and racing during sex could this be all due to just the biological and chemical occurrences within the body that occur naturally?
Posted Fri, 26 Jul 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Hi and thanks for the query,

It is but normal to have an increase in blood pressure and heart rate when we are under stress. This is a normal physiologic reaction. It becomes a problem when this reaction or increase in blood pressure/heart rate becomes excessive. Drugs needed for this condition have not to be taken only when exposed to stressful or frightful conditions. The psychiatric opinion, for a reconsideration of the panic attacks could be very useful.

Sudden increase in blood pressure is due to an external stressor, physical or psychological, as I earlier mentioned which is physiological. Psychiatric and the opinion of your psychologist could help. At a personal level, I would suggest develop a spirit of self confidence in you, and stop stressing yourself, stop having a personal feeling of being too sick of fragile. Self confidence and a positivist thinking attitude are vital tools in getting adapted to such conditions or stressful situations, which of course are parts and parcel of life.

Your condition has both components of anxiety mainly, and less issues with panic attacks. Treatment for both conditions are taken into consideration by the dry prescribed by your psychiatrist (Ativan).

Doing exercise is very good for you, and to some extent could permit you to better adapt to these conditions. There is no contraindication for exercise. Sexual relations are not contraindicated for you. Choosing the actual person you love and trust, someone you feel very free with and who understands and accepts you, should be the right person for you. Sexual activity leads to physiologic secretion of adrenaline. Do not feel it happens only to you, feel good and have confidence in your self.

Developing self confidence and believing in yourself, and gaining advice from your psychiatrist and psychologist could be of great help. Exercise and sexual activity are NOT contraindicated for you. Thanks and hope this helps and feel free asking further questions if need be. Wishing you the best of health and kind regards.

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,  

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor